Bunny who?

Why? Who? What's this blog about? It's about MEEEE!

Being a Widow

My experience of dealing with grief as a widow

Astrocytoma

About Jane's brain tumour journey: Astrocytoma.co.uk
 

Avastin and other JD-related sadness

25 October 2013

The other day I read a story about a cancer patient who was given Avastin. It made me remember the day the neuro-oncologist told us that JD's chemotherapy was no longer working and that the only option left was to try Avastin, a new type of anti-cancer drugs. She sounded less than enthusiastic about this and she more or less said: "Everything you think of when you think of chemotherapy applies to Avastin." I pictured JD on an IV chemotherapy drug:

- JD hooked up to a drip
- JD being sick
- JD being in pain
- JD vomiting
- JD begging for the treatment to stop
- JD crying in agony
- JD not completely understanding what was happening
- JD not having the ability to express her feelings


 It took me about 3 seconds to decide I wasn't going to put JD through it. And with that, I signed her death warrant. At least, that is what it feels like sometimes. Of course I know the tumour signed her death warrant. It's just..... there seemed no point in prolonging her life when she was already confused, mentally altered and clearly not going to survive the cancer. Maybe if it had been an option when she was still able to decide for herself, she would have done it. But then at least she would have fully understood what she was getting in to, the pain, the sickness, the hairloss.

So I decided I would not put Jane through it. I never bothered to look in to Avastin any further. Until I read this article. So I looked up Avastin and its side-effects.


Black, tarry stools
bleeding gums
body aches or pain
burning, tingling, numbness, or pain in the hands, arms, feet, or legs
chest pain or discomfort
chills
cloudy urine
convulsions
cough
cracks in the skin
decreased urine output
difficult or labored breathing
dilated neck veins
dizziness, faintness, or lightheadedness when getting up suddenly from a lying or sitting position
ear congestion
extreme fatigue
fever
high blood pressure
irregular breathing
irregular heartbeat
lack or loss of strength
lightheadedness
loss of appetite
loss of heat from the body
loss of voice
mood changes
nasal congestion
nervousness
pain
pain, redness, or swelling in the arm or leg
painful or difficult urination
pinpoint red spots on the skin
pounding in the ears
rapid breathing
redness
runny nose
sensation of pins and needles
shortness of breath
slow or fast heartbeat
sore throat
sores on the skin
sores, ulcers, or white spots on the lips or in the mouth
stabbing pain
sunken eyes
sweating
swelling of the face, fingers, feet, or lower legs
swelling or inflammation of the mouth
swollen glands
thirst
tightness in the chest
trouble with breathing
unusual bleeding or bruising
unusual tiredness or weakness
vomiting of blood or material that looks like coffee grounds
watery or bloody diarrhea
weight gain
wheezing
wrinkled skin
yellow skin


Imagine being of completely sound mind and experiencing these side effects. And then imagine being confused and unable to express how you feel and where the pain or discomfort is whilst having this treatment; looking at you with questioning eyes, asking you to make them feel better and explain why this is happening to them.

That is exactly what I did. And then I had a little cry. Because I did the right thing. Again the image of JD hooked up to an IV, feeling sick and in pain came to mind. I am SO glad I decided not to do it. Maybe it meant she died weeks or even months earlier than she might otherwise have. But I am willing to take that responsibility and live with it.

For some reason, this week has been a difficult one. Actually I know the reason. I met a young woman who is looking after her father who is dying from a brain tumour. She is me. All her fears. All her anger about doctors being unclear about prognosis and treatment. The fear of not doing things right. The anger at her father for not getting better. The fear of losing him. The guilt of snapping at him when he does not swallow his medication. I had to leave the room when she was talking to my mentor. I had a little cry and came back in. After that I was fine and able to share my knowledge and experience without having to cry or disclose my personal history. I have met brain tumour patients before, since JD died. It is never a problem. But this time, this woman....she was me. And it hurt. It sparked off a week of me feeling depressed.

I have come out the other end of it now I think. I am just always taken aback when I get his with sadness. it is 2.5 years ago now since JD died. In December, she would have been 30. I am somehow expecting my next bit of depression right around that time. I guess I will just have to learn to live with it and not draw any further life-conclusions from it. The annoying thing about it is that the depression is never clearly JD-related. I just start feeling grey and disinterested in everything and everyone and just want to be left alone. I start wondering if I am unhappy with my life and what not. Then after a few days I will suddenly start to cry over a JD-related memory. And then it is over.

It sucks.

0 comments:

Post a Comment